Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Louisville, KY

June 25, 2002Clark County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 25, 2002, 5:44 PM EDT for Clark County, Washington County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 5:44 PM EDT (21:44 UTC)
Expired
Jun 25, 2002, 6:15 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clark County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:45 PM EDTHail 0.75Martinsburg, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
921 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 252144
SVRSDF
INC019-175-252215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EST TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTH CENTRAL INDIANA
  EASTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 515 PM EST(615 PM EDT)

* AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARTINSBURG...OR ABOUT 21 MILES NORTHWEST
  OF LOUISVILLE...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BORDEN AROUND 610 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

LAT...LON 3848 8606 3841 8608 3841 8594 3850 8597

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:15 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 1:15 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT TUE JUN 25 2002

MODEL TRENDS FOR THE SRN U.S. CLOSED LOW CONT TO INDICATE THAT IT OPENS
UP BY 48 HOURS AS FLOW ACRS OUR FA SHIFTS TO NW IN RESPONSE TO BLDNG
RDG NRN U.S. IF THIS DOES COME TO PASS...THEN WEAK CDFNT SHOULD DROP
INTO FA DUR THU NITE AND FRI.

WI THIS TREND IN MIND...WL KEEP SHWR CHCS ACRSS FA THRU THU NITE AND
ONLY ACROSS THE S ON FRI. OVR THE WEEKEND EXPECT THE RMNTS OF CDFNT
TO STALL OUT ACRS SRN TN. FOR THAT REASON WE HAVE DROPPED MTN OF
PCPN DURG WEEKEND.

TEMPS MORE OR LESS IN PERSISTENCE MODE...ALTHO WI LOW MIN TEMPS SOME
DURG WEEKEND WI EXPECTATIONS OF SOMEWHAT DRIER AIR IN PLACE.

.SDF...NONE.

In the hours before

Local storm report, Jun 25, 5:13 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
513 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM     SE    PAOLI              IN   1.50 INCH HAIL
06/25/02   ORANGE                         REPORTED BY DISPATCH.

PKW
Local storm report, Jun 25, 5:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
543 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    GOSHEN                    KY   WIND DAMAGE
06/25/02   OLDHAM                         SEVERAL TREES DOWN AND
                                          MINOR PROPERTY DAMAGE.
                                          REPORTED BY SPOTTER AND
                                          DISPATCH.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:38 PM EDTSevere Thunderstorm WarningLMKOrange37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.